Regularity results for minimizers of irregular integrals with \((p,q)\) growth. (English) Zbl 0999.49022

The authors study conditions that have to be imposed on the growth of function \(f\) to guarantee local Lipschitz-continuity of the solution to the minimization problem \[ \mathcal{F} = \int_\Omega f(Du) dx . \] Here \(\Omega\) is a bounded open subset of \(\mathbb{R}^n\), \(n\geq 2\). The admissible functions \(u\) are defined in \(\Omega\) and take the values in \(\mathbb{R}^N\). The integrand function \(f: \mathbb{R}^{Nn}\rightarrow \mathbb{R}\) is nonnegative and convex. Three cases are considered: \(N=1\) (scalar admissible functions \(u\)), \(f(z)=g(|z|)\) (spherical symmetry), and the general case. In each situation the growth and strong convexity conditions of the function \(f\) are imposed, so that the minimizing function \(u\) is locally Lipschitz-continuous. The growth conditions on all cases are formulated as double inequality \[ \left(\mu^2+|z|^2\right)^{p/2}\leq f(z) \leq L\left(\mu^2+|z|^2\right)^{p/2} + L \left(\mu^2+|z|^2\right)^{q/2} \] where \(L\geq 1\), \(\mu\in[0,1]\), \(p\) and \(q\) are constants such that \(1<p\leq q\), \(q/p<1+1/n\). The strong convexity requirement is formulated differently in each case. For example, in the general case the inequality \[ \theta f(z_1) +(1-\theta)f(z_2)-f(\theta z_1+(1-\theta)z_2) \geq 1/2\nu \theta(1-\theta)(\mu^2+|z_1|^2+|z_2|^2)^{p/2-1}\left|z_1-z_2\right|^2 \] should hold for some constant \(\nu\in(0,1]\) and arbitrary \(z_1\), \(z_2\) and \(\theta\in(0,1)\).
The operator \(D\) is not specified in the paper. Apparently it is a first order differential operator. The conditions obtained in the paper do not require \(Du\) to be defined at every point of \(\Omega\).
No example of application of the obtained results is provided.
Reviewer: D.Silin (Berkeley)


49N60 Regularity of solutions in optimal control
35J20 Variational methods for second-order elliptic equations
49J10 Existence theories for free problems in two or more independent variables
49N10 Linear-quadratic optimal control problems
Full Text: DOI


[1] Acerbi E., J. Math. Anal. Appl. 140 pp 115– (1989)
[2] Ch, Nonlinear Anal. 19 pp 933– (1992)
[3] Cianchi A., J. Reine Angew. Math. 509 pp 15– (1999)
[4] Esposito L., Rev. Mat. Complutense Madrid 11 pp 103– (1998)
[5] [ELM] Esposito, L., Leonetti, F., Mingione, G.: Higher integrability for minimizers of integral functionals with ? pY q? growth. J. Di erential Equations 157 (1999), 414-438 · Zbl 0939.49021
[6] Fonseca I., Ann. Sc. Norm. Sup. Pisa 24 pp 463– (1997)
[7] Fuchs M., Manuscripta Math. 92 (3) pp 287– (1997)
[8] [FMT] Fusco, N., Mingione, G. and Trombetti, C.: Regularity of minimizers for a class of anisotropic free discontinuity problems preprint.Journal of Convex Analysis8 (2001) · Zbl 1011.49025
[9] [Gia1] Giaquinta, M.: Multiple integrals in the Calculus of Variations and nonlinear elliptic systems. Annals of Mathematics Studies 105. Princeton University Press, Princeton, 1983
[10] Gia, Manuscripta Math. 59 pp 245– (1987)
[11] Giaquinta M., Manuscripta Math. 57 pp 55– (1986)
[12] [GT] Gilbarg, D. and Trudinger, N. S.: Elliptic partial di erential equations of second order. Grundlehren der Math. Wiss. 224. Springer, 1977
[13] [G] Giusti, E.: Metodi diretti nel calcolo delle variazioni.UMI, Bologna, 1994 · Zbl 0942.49002
[14] [H] Hong, M. C.: Some remarks on the minimizers of variational integrals with non standard growth conditions. Boll. Un. Mat. Ital. 6-A (1992), 91-101 · Zbl 0768.49022
[15] [L] Lieberman, G.: The natural generalization of the natural conditions of Ladyzhenskaya and Ural’tseva for elliptic equations. Comm. Partial Di erential Equations 16 (1991), 311-361 · Zbl 0742.35028
[16] [Ma] Manfredi, J.: Regularity for minima of functionals with p-growth. J. Di erential Equations 76 (1988), 203-212 · Zbl 0674.35008
[17] [M1] Marcellini, P.: Regularity and existence of solutions of elliptic equations with pY qgrowth conditions. J. Di erential Equations 90 (1991), 1-30
[18] [M2] Marcellini, P.: Regularity for elliptic equations with general growth conditions. J. Di erential Equations 105 (1993), 296-333 · Zbl 0812.35042
[19] Marcellini P., Ann. Scuola Norm. Sup. Pisa 23 pp 1– (1996)
[20] Marcellini P., J. Optim. Theory Appl. 90 pp 161– (1996)
[21] Marcellini P., Arch. Rat. Mech. Anal. 105 pp 267– (1989)
[22] [M6] Marcellini, P.: Un example de solution discontinue d’un probleme variationnel dans le cas scalaire. Preprint Istituto Matematico U. Dini, Universita’ di Firenze, 1987/88, n. 11
[23] Mascolo E., Ann. Mat. Pura Appl. 167 pp 323– (1994)
[24] [S] Siepe, F.: Regularity of minimizers of a class of anisotropic integral functionals.Preprint Univ. Firenze No.5, 1998 · Zbl 0948.49020
[25] Talenti G., Hokkaido Math. J. 19 pp 259– (1990)
[26] Uhlenbeck K., Acta Math. 138 pp 219– (1977)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.